Illinois, 2012

Hail and Damaging Winds in Illinois, August 8, 2012

August 8, 2012 · NWS ILX · 6 events in 2 counties and zones

An upper-level disturbance tracking eastward out of Missouri triggered scattered strong to severe thunderstorms across portions of east-central and southeast Illinois during the afternoon and early evening of August 8th. One cell dropped quarter-sized hail in Douglas County, while other storms produced wind damage across Clay County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$49,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

An upper-level disturbance tracking eastward out of Missouri triggered scattered strong to severe thunderstorms across portions of east-central and southeast Illinois during the afternoon and early evening of August 8th. One cell dropped quarter-sized hail in Douglas County, while other storms produced wind damage across Clay County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 8, 2:06 PM CST, 1 hour 39 minutes earlier.

Area forecast discussion, Aug 8, 2:06 PM CST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
306 PM CDT WED AUG 8 2012

.DISCUSSION...
ISSUED 305 PM CDT WED AUG 8 2012

SHORT TERM...TONIGHT THROUGH FRIDAY

SATELLITE AND RADAR SHOWING SEVERAL WEAKER MESOSCALE CONVECTIVE
VORTICIES FROM THE CONVECTIVE CLUSTER THAT DEVELOPED IN IOWA
EARLIER TODAY. ONE WAS IN NORTHERN IL...ANOTHER JUST NE OF PIA AND
A THIRD JUST MOVING INTO WEST CENTRAL IL. IN ADDITION...A
SHORTWAVE TROF IN NW IOWA WAS SETTING OFF THUNDERSTORMS IN THE
WESTERN HALF OF THAT STATE. THE MCV IN WEST CENTRAL IL AND THE
SHORTWAVE IN IOWA WILL RESULT IN PERIODIC CHANCES OF SHOWERS AND A
FEW T-STORMS THIS EVENING AND AGAIN TONIGHT. MORE AREAS THAN NOT
ARE EXPECTED TO RECEIVE RAINFALL IN WEST CENTRAL AND CENTRAL IL...
SO WILL BE GOING WITH LIKELY POPS.

FOR THURSDAY THE BIGGEST QUESTION WILL BE WHERE WILL THE MAIN
SYNOPTIC FRONT...CURRENTLY IN THE VICINITY OF THE I-74 CORRIDOR...
AND THE VARIOUS MESOSCALE CONVECTIVE BOUNDARIES BE LOCATED. NONE
OF THE MODELS HAVE DONE A GOOD JOB WITH THIS SIMPLY BECAUSE OF THE
THUNDERSTORM SCALE BOUNDARIES. THUS...THE BEST ESTIMATE IS THAT
THE MAIN BOUNDARY WILL BE CLOSE TO...OR JUST SOUTH OF I-72. A
STRONGER SHORTWAVE...CURRENTLY NEAR LAKE WINNIPEG...IS EXPECTED TO
DIVE TO THE SOUTH TOWARD THE EASTERN GREAT LAKES AND OHIO VALLEY
BY LATE THURSDAY. THIS WILL PROVIDE AMPLE UPPER SUPPORT FOR
SHOWERS AND T-STORMS TO DEVELOP DURING THE DAY THURSDAY AND
THROUGH THURSDAY EVENING. THE BEST CHANCES FOR RAINFALL WILL BE
FROM PEORIA TO SPRINGFIELD...AND POINTS EAST...THURSDAY AFTERNOON
AS AN AREA OF LOW PRESSURE DEVELOPS ALONG THE FRONT AND AHEAD OF
THE DEEPENING SHORTWAVE.

THERE IS THE POTENTIAL FOR STRONG TO SEVERE STORMS THURSDAY
AFTERNOON INTO EARLY THURSDAY NIGHT...MAINLY ALONG AND EAST OF
I-57. THIS IS WHERE THE WESTERN EDGE OF THE BEST LOW LEVEL
MOISTURE AND INSTABILITY IS ANTICIPATED. FORECAST SOUNDINGS
INDICATE QUITE A BIT OF DRY AIR IN THE LOWER LEVELS...WHICH COULD
PRODUCE ISOLATED DOWNBURSTS WITH THE STRONGEST STORMS.

THE UPPER TROF AXIS IS EXPECTED TO SWING EAST OF THE STATE BY
FRIDAY...BRINGING AN END TO THE RAIN AND USHERING IN FAIRLY COOL
AIR. IN FACT THIS WILL PROBABLY BE THE COOLEST AIR WE HAVE SEEN
SINCE THE MIDDLE OF JUNE.

LONG TERM...SATURDAY THROUGH WEDNESDAY

A NORTHWEST UPPER LEVEL FLOW AND THE COOL SIDE OF HIGH PRESSURE
WILL RESULT IN A CONTINUATION OF AT OR JUST BELOW SEASONAL NORMAL
TEMPERATURES FOR SATURDAY. ANOTHER SHORTWAVE TROF COMING TO US
FROM THE WNW SUNDAY MAY BRING AN OUTSIDE CHANCE FOR RAIN. THE
MEDIUM RANGE MODELS ARE NOT REALLY CONSISTENT WITH THIS...
PARTICULARLY WITH THE MOISTURE FIELDS. THUS...WILL KEEP THE RAIN
OUT OF THE MAIN FORECAST AND JUST STICK WITH SLIGHT CHANCES FOR
NOW.

BY MONDAY A PATTERN SHIFT IS ANTICIPATED AS THE UPPER LEVEL FLOW
IS SHOWING SIGNS OF BECOMING PROGRESSIVE. THIS MEANS THAT THE
UPPER LEVEL RIDGE IN THE WESTERN STATES WILL MAKE A RETURN TO THE
REGION FOR THE EARLY AND MIDDLE PART OF NEXT WEEK. THIS MEANS A
RETURN TO DRY AND HOT CONDITIONS. BUMPED TEMPS UP A FEW DEGREES
FROM GUIDANCE FOR MONDAY THROUGH WEDNESDAY TO REFLECT THIS TREND.

MILLER
&&

.AVIATION...
ISSUED 1244 PM CDT WED AUG 8 2012

GENERALLY VFR CONDITIONS WITH HIGH CLOUD BASES AROUND 10 KFT AGL.
SCATTERED SHOWERS THIS AFTERNOON AS A WEAKENING THUNDERSTORM
COMPLEX FROM IOWA TRACKS ACROSS THE STATE. LOW CONFIDENCE IN
PREVAILING RAIN AT ANY SITE SO WILL USE VCSH AND TEMPO SHOWERS IN.
BRIEF VSBY REDUCTIONS TO MVFR IN HEAVIER SHOWERS.  ANOTHER
SHORTWAVE MOVES IN FROM THE NORTHWEST TONIGHT SO WILL KEEP VCSH AT
ALL SITES. WIND FIELDS HAVE BEEN ERRATIC SO FAR DUE TO THE OUTFLOW
FROM REMNANT STORMS. HOWEVER LOW PRESSURE IS FORECAST TO DEVELOP
OVER CENTRAL MO TONIGHT WHICH SHOULD CAUSE AN EASTERLY WIND FLOW
OVERNIGHT.

25
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 8, 2:21 PM CST, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
321 PM CDT WED AUG 8 2012

ILZ027>031-036>038-040>043-047>053-092030-
CASS-CHRISTIAN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL-MASON-
MCLEAN-MENARD-MORGAN-PEORIA-SANGAMON-SCHUYLER-SCOTT-STARK-
TAZEWELL-WOODFORD-
321 PM CDT WED AUG 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL AFFECT THE AREA PERIODICALLY
OVERNIGHT.  SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS WILL RE-DEVELOP THURSDAY AFTERNOON AHEAD
OF A LOW PRESSURE SYSTEM. THERE IS A SLIGHT RISK OF SEVERE
STORMS...WITH STRONG WIND GUSTS AND HAIL BEING THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ044>046-054>057-061>063-066>068-071>073-092030-
CHAMPAIGN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-
EFFINGHAM-JASPER-LAWRENCE-MOULTRIE-PIATT-RICHLAND-SHELBY-
VERMILION-
321 PM CDT WED AUG 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL AFFECT THE AREA PERIODICALLY
OVERNIGHT.  SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS WILL RE-DEVELOP THURSDAY AFTERNOON AND
EVENING...AS A LOW PRESSURE SYSTEM TRACKS THROUGH THE STATE.
SEVERE WEATHER WILL BE POSSIBLE...WITH THE MAIN THREATS BEING
DAMAGING WIND GUSTS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

25

In the hours before

Special weather statement, Aug 8, 3:35 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
435 PM CDT WED AUG 8 2012

ILZ045-055-057-082215-
CHAMPAIGN-DOUGLAS-EDGAR-
435 PM CDT WED AUG 8 2012

...SIGNIFICANT WEATHER ADVISORY FOR DOUGLAS...NORTHWESTERN EDGAR AND
SOUTHEASTERN CHAMPAIGN COUNTIES UNTIL 515 PM CDT...

AT 431 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
NEAR TUSCOLA...MOVING EAST AT 30 MPH.

WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  CAMARGO...
  VILLA GROVE...
  HINDSBORO...
  NEWMAN...

OTHER LOCATIONS AFFECTED INCLUDE...MURDOCK AND LONGVIEW.

PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3991 8796 3970 8797 3965 8847 3983 8837
TIME...MOT...LOC 2135Z 255DEG 25KT 3979 8824

CHS

The radar

The Lincoln radar (KILX), 97 km away, was scanning. The volume nearest the first event began at 21:44 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail, 1 lightning. Local standard time, as filed.

Hail, Douglas

When
August 8, 3:45 PM CST to 3:46 PM CST
Where
Douglas County, 2 mi SW of Tuscola
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
39.779, -88.307

Thunderstorm Wind, Clay

When
August 8, 4:18 PM CST to 4:23 PM CST
Where
Clay County, Flora
Measured
61 kt (70 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
38.670, -88.480

A large tree was blown down onto a deck.

Thunderstorm Wind, Clay

When
August 8, 4:33 PM CST to 4:38 PM CST
Where
Clay County, Clay City
Measured
61 kt (70 mph) estimated gust
Property damage
$18,000
Reported by
Emergency Manager
Coordinates
38.680, -88.350

Several trees and tree limbs were blown down. Power lines were also knocked down.

Thunderstorm Wind, Clay

When
August 8, 4:33 PM CST to 4:38 PM CST
Where
Clay County, Clay City
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
38.680, -88.350

The roof of a building was blown off at the corner of 5th and Walnut Street in Clay City. The roof of a trailer was also blown off, and a tree was knocked down onto a house.

Thunderstorm Wind, Clay

When
August 8, 5:47 PM CST to 5:52 PM CST
Where
Clay County, Flora
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
38.670, -88.480

A 13-inch diameter tree was blown down on the 700 block of West 12th Street.

Lightning, Clay

When
August 8, 6:00 PM CST to 6:01 PM CST
Where
Clay County, Flora
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
38.670, -88.480

Lightning struck Highway 50 in Flora, creating a hole 12 inches wide and 6 inches deep.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 399117, 399119, 399120, 399123, 399121, 399118.